Skip to main content
    • Aa
    • Aa
  • Get access
    Check if you have access via personal or institutional login
  • Cited by 4
  • Cited by
    This article has been cited by the following publications. This list is generated based on data provided by CrossRef.

    Argyros, Spiros A. and Dodos, Pandelis 2007. Genericity and amalgamation of classes of Banach spaces. Advances in Mathematics, Vol. 209, Issue. 2, p. 666.

    Ramsamujh, T.I. 1999. Simply Connected Compact Subsets of the Plane. Journal of Mathematical Analysis and Applications, Vol. 237, Issue. 1, p. 240.

    Dougherty, Randall and Kechris, Alexander S 1991. The complexity of antidifferentiation. Advances in Mathematics, Vol. 88, Issue. 2, p. 145.

    Ramsamujh, T.I 1991. Three ordinal ranks for the set of differentiable functions. Journal of Mathematical Analysis and Applications, Vol. 158, Issue. 2, p. 539.


Ranks of differentiable functions

  • Alexander S. Kechris (a1) and W. Hugh Woodin (a1)
  • DOI:
  • Published online: 01 February 2010

The purpose of this paper is to define and study a natural rank function which associates to each differentiable function (say on the interval [0,1]) a countable ordinal number, which measures the complexity of its derivative. Functions with continuous derivatives have the smallest possible rank 1, a function like x2 sin (x−1) has rank 2, etc., and we show that functions of any given countable ordinal rank exist. This exhibits an underlying hierarchical structure of the class of differentiable functions, consisting of ω1, distinct levels. The definition of rank is invariant under addition of constants, and so it naturally assigns also to every derivative a unique rank, and an associated hierarchy for the class of all derivatives.

Linked references
Hide All

This list contains references from the content that can be linked to their source. For a full set of references and notes please see the PDF or HTML where available.

B A. M. Bruckner . Differentiation of real functions. Lecture Notes in Math., Vol. 659 (Springer, 1978).

Mau R. D. Mauldin . The set of continuous nowhere differentiable functions. Pacific J. Math., 83 (1979), 199205.

Pi G. Piranian . The set of nondifferentiability of a continuous function. Amer. Math Monthly, 73, Part II (1966), 2561.

Recommend this journal

Email your librarian or administrator to recommend adding this journal to your organisation's collection.

  • ISSN: 0025-5793
  • EISSN: 2041-7942
  • URL: /core/journals/mathematika
Please enter your name
Please enter a valid email address
Who would you like to send this to? *